Puerto Rico, 2012

Flash Flooding in Puerto Rico, March 12, 2012

March 12, 2012 · NWS SJU · 2 events in 1 county or zone

Trough pattern at upper level of the atmoshpere combined with day time heating and orographic effects to produced scattered to numerous showers across north central Puerto Rico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

Trough pattern at upper level of the atmoshpere combined with day time heating and orographic effects to produced scattered to numerous showers across north central Puerto Rico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Mar 12, 2:55 PM AST, 1 hour 32 minutes earlier.

Area forecast discussion, Mar 12, 2:55 PM AST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
255 PM AST MON MAR 12 2012

.SYNOPSIS...RECENT WATER VAPOR SATELLITE IMAGERY AND PRODUCT
ANALYSIS SUGGESTS MID TO UPPER LEVEL LONG WAVE CONTINUED TO SAG
SOUTHWARDS ACROSS THE GREATER ANTILLES INTO THE EASTERN CARIBBEAN...
WHILE HIGH AMPLITUDE RIDGE EXTENDS NORTHWARDS ALONG THE EASTERN
SEABOARD OF THE UNITED STATES FROM THE NORTHWEST CARIBBEAN. THE
UPPER RIDGE WILL SLOWLY SHIFT EAST OVER THE NEXT FEW DAYS AS THE
UPPER TROUGH FILLS AND LIFTS SIGHTLY EAST NORTHEAST OF THE FORECAST
AREA. STRONG SURFACE HIGH PRESSURE EXITING THE EASTERN SEABOARD
OF THE UNITED STATES...WILL CONTINUE TO MOVE FURTHER EAST ACROSS
THE WESTERN ATLANTIC THROUGH AT LEAST MID WEEK. THIS WILL AID IN
TIGHTENING THE LOCAL PRESSURE GRADIENT AND THUS CREATE MODERATE TO
STRONG EAST TO NORTHEAST TRADE WINDS ACROSS THE NORTHEAST CARIBBEAN.
IN THE MEANTIME HIGH PRESSURE NORTHWEST TO NORTH OF THE AREA AND
LOW PRESSURE SYSTEM ACROSS THE NORTH CENTRAL ATLANTIC AND ASSOCIATED
TROUGH EXTENDING SOUTH JUST EAST OF THE REGION...WILL HELP CREATE
WEAK LOW LEVEL CONVERGENCE ZONE/SHEAR LINE ACROSS THE AREA WHILE
INDUCING A PREVAILING NORTHEAST FLOW ACROSS THE ISLANDS. THIS WEAK
SHEAR LINE WILL SINK FURTHER SOUTH ACROSS THE ISLANDS AND SURROUNDING
WATER OVER THE NEXT DAY OR SO WHILE CONTINUING TO DISSIPATE.

&&

.DISCUSSION...THE BROAD RIDGE ACROSS THE WEST ATLANTIC WILL EVENTUALLY
WEAKEN BY MID WEEK...AS A LOW PRESSURE SYSTEM WILL ENTER THE NORTHWEST
ATLANTIC. IN THE MEANTIME...A FAIRLY TIGHT PRESSURE GRADIENT WILL MAINTAIN
AT LEAST MODERATE TRADE WINDS ACROSS THE REGION BEFORE DECREASING DURING
THE LATTER PART OF THE WEEK...WHEN THE SURFACE RIDGE WEAKENS...AND THE
PRESSURE GRADIENT RELAXES.

UNTIL THEN...WEAK CONVERGENT ZONE/SHEAR LINE AND PREVAILING NORTHEAST
WIND FLOW WILL CONTINUE TO SQUEEZE AND STREAM PATCHES OF LOW LEVEL
MOISTURE ACROSS THE REGION OVER THE NEXT DAY OR SO. THIS WILL RESULT
IN PERIODS OF PASSING SHOWERS ACROSS THE NORTH AND WINDWARD SIDE
OF THE ISLANDS DURING THE LATE EVENING AND EARLY MORNING HOURS...
FOLLOWED BY LOCAL TERRAIN AND DIURNALLY INDUCED SHOWER ACTIVITY EACH
AFTERNOON. FOR TODAY THROUGH TUESDAY EXPECT THE DAYTIME ACTIVITY TO
BE FOCUSED ALONG THE CENTRAL AND SOUTHWEST SECTIONS OF THE ISLANDS
DUE TO THE CURRENT WIND FLOW. THIS WILL BE FOLLOWED BY A SHIFT IN
AFTERNOON CONVECTION TO ACROSS THE WEST INTERIOR DURING THE LATTER
PART OF THE WEEK AS THE WINDS BECOME MORE EASTERLY.

SUFFICIENT INSTABILITY ACROSS THE REGION WILL FAVOR THE DEVELOPMENT
OF AN ISOLATED THUNDERSTORM OR TWO IN SOME AREAS ACROSS PUERTO RICO
DURING THE AFTERNOON HOURS TODAY. NO WIDESPREAD RAINFALL IS EXPECTED
AT THIS TIME BUT SHOWER ACTIVITY WILL CONTINUE TO BE LOCALLY HEAVY
AT TIMES.

&&

.AVIATION...PREVAILING VFR CONDITIONS EXPECTED ACROSS ALL TAF
SITES FOR THE NEXT 24 HOURS. HOWEVER...BRIEF PERIODS OF MVFR
CONDITIONS WILL REMAIN POSSIBLE IN AND AROUND TJSJ...TJBQ...
TJMZ...AND TJPS THROUGH ABOUT 12/23Z IN SHRA/TSRA.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  71  82  72  82 /  30  30  40  40
STT  72  83  73  83 /  30  30  30  30

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
COASTAL WATERS...SMALL CRAFT ADVISORY FROM 6 AM WEDNESDAY TO 3 PM AST FRIDAY FOR
     ANEGADA PASSAGE SOUTHWARD TO 17N-CARIBBEAN WATERS OF PUERTO
     RICO FROM 10 NM TO 17N-COASTAL WATERS OF NORTHERN USVI AND
     CULEBRA OUT 10 NM-COASTAL WATERS OF SOUTHERN USVI VIEQUES
     AND EASTERN PUERTO RICO OUT 10 NM.

     SMALL CRAFT ADVISORY FROM 6 AM WEDNESDAY TO MIDNIGHT AST
     WEDNESDAY NIGHT FOR COASTAL WATERS OF NORTHERN PUERTO RICO
     OUT 10 NM-MONA PASSAGE SOUTHWARD TO 17N.

     SMALL CRAFT ADVISORY FROM 6 PM TUESDAY TO 3 PM AST FRIDAY FOR
     ATLC WATERS OF PUERTO RICO AND USVI FROM 10NM TO 19.5N.

&&

23/09
Hazardous weather outlook, Mar 12, 5:09 AM AST, 11 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
509 AM AST MON MAR 12 2012

AMZ710>745-PRZ001>013-130915-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
509 AM AST MON MAR 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AMZ715-725-VIZ001-002-130915-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
509 AM AST MON MAR 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The San Juan radar (TJUA), 43 km away, was scanning. The volume nearest the first event began at 20:25 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Vega Alta

When
March 12, 4:27 PM AST to 10:30 PM AST
Where
Vega Alta County, 1.51 mi SW of Vega Alta to 2.39 mi SSW of Vega Alta
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.403, -66.345

Roads 620 and 647 were closed due to flooding along the Cibuco river.

Flash Flood, Vega Alta

When
March 12, 8:12 PM AST to 10:30 PM AST
Where
Vega Alta County, 0.66 mi E of Vega Alta to 0.8 mi NW of Vega Alta
Cause
Heavy Rain
Reported by
Public
Coordinates
18.420, -66.320

Road PR-2 was reported flooded near the Treatment and Diagnosis Center in Vega Alta. Also, Routes 620 and 690 were also closed due to flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2012Every state in 2012This day in weather historyWarnings in Puerto Rico, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 364741, 364742.